Alert archive / Tennessee / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 9, NWS Morristown, TN

March 17, 2018Blount County, Knox County, Sevier County, Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at Mar 17, 2018, 7:42 PM EDT for Blount County, Knox County, Sevier County, Tennessee. It was in force for 34 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 17, 2018, 7:42 PM EDT (23:42 UTC)
Expired
Mar 17, 2018, 8:16 PM EDT
In force
34 min
Issued by
NWS Morristown, TN
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Blount County, TN, Knox County, TN, Sevier County, TN

The radar

The Knoxville radar (KMRX), 40 km from the middle of the area, began a volume at 23:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 17, 7:47 PM EDTFUNNEL CLOUDEagleton Village, TNINTERMITTENT FUNNEL CLOUD.
Mar 17, 8:00 PM EDTHAIL 1Alcoa, TNQUARTER INCH SIZE HAIL NEAR ALCOA, TN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 18 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 17, 4:33 PM EDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 11.7 hours before the alert went out and 268 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2018-03-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 69 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2018-03-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 138 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
69 J/kg
Mixed-layer CIN
-106 J/kg
Mixed-layer LCL
772 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
138 m²/s²
0-3 km storm-relative helicity
118 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

857 
WUUS54 KMRX 172342
SVRMRX
TNC009-093-155-180030-
/O.NEW.KMRX.SV.W.0009.180317T2342Z-180318T0030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Morristown TN
742 PM EDT SAT MAR 17 2018

The National Weather Service in Morristown has issued a

* Severe Thunderstorm Warning for...
  Southeastern Knox County in east Tennessee...
  Northeastern Blount County in east Tennessee...
  Central Sevier County in east Tennessee...

* Until 830 PM EDT

* At 742 PM EDT, a severe thunderstorm was located over Alcoa, moving
  east at 35 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Knoxville, Maryville, Sevierville, Alcoa, Gatlinburg, Pigeon Forge,
  Louisville, Rockford, Eagleton Village, Pittman Center, Wildwood,
  McMahan, Wears Valley, Harrisburg, Seymour, Walland, Fairgarden and
  Great Smoky Mountains National Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. People outside
should move immediately to shelter inside a strong building. Stay
away from windows.

&&

LAT...LON 3577 8407 3590 8406 3593 8348 3592 8347
      3593 8346 3592 8346 3593 8345 3593 8342
      3566 8342
TIME...MOT...LOC 2342Z 271DEG 29KT 3582 8399 

HAIL...1.00IN
WIND...60MPH
 
$$

dh
2 follow-up statements
095 
WWUS54 KMRX 180002
SVSMRX

Severe Weather Statement
National Weather Service Morristown TN
802 PM EDT SAT MAR 17 2018

TNC093-180012-
/O.CAN.KMRX.SV.W.0009.000000T0000Z-180318T0030Z/
Knox TN-
802 PM EDT SAT MAR 17 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN KNOX COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

A severe thunderstorm watch remains in effect until midnight EDT for
east Tennessee.

LAT...LON 3567 8347 3579 8384 3588 8381 3589 8379
      3592 8348 3591 8347 3592 8345 3592 8342
      3566 8342
TIME...MOT...LOC 0002Z 263DEG 35KT 3584 8376 

$$

TNC009-155-180030-
/O.CON.KMRX.SV.W.0009.000000T0000Z-180318T0030Z/
Blount TN-Sevier TN-
802 PM EDT SAT MAR 17 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM EDT
FOR NORTHEASTERN BLOUNT AND CENTRAL SEVIER COUNTIES...

At 802 PM EDT, a severe thunderstorm was located 9 miles east of
Rockford, or 10 miles west of Sevierville, moving east at 40 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Sevierville, Gatlinburg, Pigeon Forge, Pittman Center, Harrisburg,
Seymour, Fairgarden and Great Smoky Mountains National Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.

&&

LAT...LON 3567 8347 3579 8384 3588 8381 3589 8379
      3592 8348 3591 8347 3592 8345 3592 8342
      3566 8342
TIME...MOT...LOC 0002Z 263DEG 35KT 3584 8376 

HAIL...1.00IN
WIND...60MPH
 
$$

dh
606 
WWUS54 KMRX 180016
SVSMRX

Severe Weather Statement
National Weather Service Morristown TN
816 PM EDT SAT MAR 17 2018

TNC009-155-180026-
/O.CAN.KMRX.SV.W.0009.000000T0000Z-180318T0030Z/
Blount TN-Sevier TN-
816 PM EDT SAT MAR 17 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN BLOUNT AND
CENTRAL SEVIER COUNTIES IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been cancelled.  However gusty winds are
still possible with this thunderstorm.

A severe thunderstorm watch remains in effect until midnight EDT for
east Tennessee.

LAT...LON 3567 8347 3579 8384 3588 8381 3589 8379
      3592 8348 3591 8347 3592 8345 3592 8342
      3566 8342
TIME...MOT...LOC 0011Z 271DEG 29KT 3584 8362 

$$

dh

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 17, 7:14 PM EDT, 28 minutes earlier.

Area forecast discussion, Mar 17, 7:14 PM EDT, 28 minutes before
Area Forecast Discussion
National Weather Service Morristown TN
714 PM EDT Sat Mar 17 2018

.DISCUSSION...
Scattered strong to severe showers and thunderstorms have moved
into the southern plateau counties during the last hour so have
increased pops to chance in southern areas next few hours with
recent update.

&&

.AVIATION...
Cold front will arrive this evening with shra/tsra along and
ahead of the front now through next few hours. Looks like storms
will stay just north of CHA with tsra tempos highlighting
gusty/variable winds. Winds will remain swly in the 8-12kts range
with low end gusting favored through evening. Winds will veer
nwly/nly behind front and weaken amidst persistent low clouds the
remainder of the period. Included MVFR fog near daybreak Sunday at
TRI given expected precipitation and lighter winds by morning.

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...None.
TN...None.
VA...None.
&&

TD
Hazardous weather outlook, Mar 17, 3:07 PM EDT, 4 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
307 PM EDT Sat Mar 17 2018

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-181915-
Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins-
Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen-
Northwest Cocke-Cocke Smoky Mountains-Northwest Greene-
Southeast Greene-Washington TN-Unicoi-Northwest Carter-
Southeast Carter-Roane-Loudon-Knox-Jefferson-NW Blount-
Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains-
Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe-
Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee-
Wise-Scott-Russell-Washington-
307 PM EDT Sat Mar 17 2018 /207 PM CDT Sat Mar 17 2018/

This Hazardous Weather Outlook is for portions of Southwest North
Carolina...East Tennessee and Southwest Virginia.

.DAY ONE...This Afternoon and Tonight

...Strong to Severe Thunderstorms Possible this Afternoon and
Evening...

An upper level storm system and associated frontal boundary will
move across the Tennessee Valley and southern Appalachians
late this afternoon and evening. Southwesterly flow in the low
levels continues to provide increasing moisture ahead of this
system. Therefore scattered thunderstorms are possible late this
afternoon into the evening hours. Some of these storms could
become severe with the primary threats being large hail and
damaging winds, with an isolated tornado not to be ruled out. The
greatest potential for the strongest storms will be across
southwest Virginia and northeast Tennessee.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

...Severe Thunderstorms Possible Again Monday Evening...

Another storm system will move across the Southern Appalachian
Region on Monday with strong southerly winds pulling warm, moist
and unstable air into the Tennessee Valley. A line of
thunderstorms will develop and move into southeast Tennessee.
Some of these storms could become strong to severe with the main
threat being tornadoes, damaging winds, and hail. There is a
potential of a significant outbreak of severe storms late Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this evening and Monday late
afternoon and evening.

In the hours before

Special weather statement, Mar 17, 6:46 PM EDT, 56 minutes before
Special Weather Statement
National Weather Service Morristown TN
646 PM EDT SAT MAR 17 2018

TNZ036-067>069-071-172330-
Anderson TN-Roane TN-Loudon TN-Knox TN-NW Blount TN-
646 PM EDT SAT MAR 17 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LOUDON...SOUTH
CENTRAL ANDERSON...SOUTHWESTERN KNOX...NORTHWESTERN BLOUNT AND ROANE
COUNTIES UNTIL 730 PM EDT...

At 646 PM EDT, Doppler radar was tracking a strong thunderstorm near
Rockwood, moving east at 55 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Knoxville, Oak Ridge, Lenoir City, Alcoa, Kingston, Rockwood, Loudon,
Farragut, Fairview, Louisville, Rockford, Eagleton Village, Midtown,
Harriman, Friendsville, Bradbury, Eagle Furnace, Karns, Wildwood and
Lake Forest.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A severe thunderstorm watch remains in effect until midnight EDT for
east Tennessee.

LAT...LON 3574 8470 3576 8476 3579 8474 3582 8479
      3586 8473 3590 8471 3594 8462 3605 8388
      3579 8384 3573 8470
TIME...MOT...LOC 2246Z 262DEG 48KT 3584 8470

DH

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 17, 6:04 PM EDTSevere Thunderstorm WarningMRXBledsoe, Meigs, Rhea41 min
Mar 17, 6:38 PM EDTSevere Thunderstorm WarningMRXMcMinn, Meigs, Rhea52 min
Mar 17, 6:39 PM EDTSevere Thunderstorm WarningMRXBledsoe, Hamilton, Meigs, Rhea, Sequatchie51 min
Mar 17, 6:46 PM EDTSpecial Weather StatementMRXKnox, Roane44 min
Mar 17, 6:59 PM EDTSevere Thunderstorm WarningMRXBlount, Knox, Loudon, Roane46 min
Mar 17, 7:13 PM EDTSevere Thunderstorm WarningMRXCampbell, Claiborne, Grainger, Hancock47 min
Mar 17, 7:21 PM EDTSevere Thunderstorm WarningMRXBradley, Hamilton, McMinn, Meigs, Polk39 min
Mar 17, 7:24 PM EDTSevere Thunderstorm WarningMRXMcMinn, Monroe, Polk51 min
Mar 17, 7:28 PM EDTSevere Thunderstorm WarningMRXClaiborne, Hancock, Hawkins47 min
Mar 17, 7:29 PM EDTTornado WarningMRXMcMinn, Monroe, Polk31 min
Mar 17, 7:55 PM EDTSevere Thunderstorm WarningMRXMonroe50 min
Mar 17, 7:56 PM EDTSevere Thunderstorm WarningMRXClaiborne, Grainger, Hamblen, Hancock, Hawkins49 min
Mar 17, 7:59 PM EDTSevere Thunderstorm WarningMRXBradley, McMinn, Polk46 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.